Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 184, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 3, 2017, 12:15 AM CDT for Lincoln County, Russell County, Kansas. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2017, 12:15 AM CDT (05:15 UTC)
- Expired
- Jul 3, 2017, 1:30 AM CDT
- In force
- 75 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, KS, Russell County, KS
The radar
The Grand Island radar (KUEX), 141 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 12:02 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
856
WUUS53 KICT 030515
SVRICT
KSC105-167-030630-
/O.NEW.KICT.SV.W.0184.170703T0515Z-170703T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1215 AM CDT MON JUL 3 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Lincoln County in central Kansas...
Russell County in central Kansas...
* Until 130 AM CDT
* At 1215 AM CDT, severe thunderstorms were located along a line
extending from Portis to near Natoma to 8 miles north of Ellis,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Russell, Lucas, Gorham, Sylvan Grove, Luray, Dorrance, Barnard,
Milberger, Bunker Hill, Paradise, Waldo, Ash Grove, Russell
Airport, Wilson State Park and Wilson Lake.
This includes Interstate 70 between Mile Markers 175 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3922 9793 3876 9864 3870 9904 3913 9904
3913 9849 3922 9849
TIME...MOT...LOC 0515Z 313DEG 31KT 3957 9872 3923 9906 3906 9952
HAIL...1.00IN
WIND...60MPH
$$
MCGUIRE3 follow-up statements
254
WWUS53 KICT 030528
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1228 AM CDT MON JUL 3 2017
KSC105-167-030630-
/O.CON.KICT.SV.W.0184.000000T0000Z-170703T0630Z/
Lincoln KS-Russell KS-
1228 AM CDT MON JUL 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHWESTERN LINCOLN AND RUSSELL COUNTIES...
At 1228 AM CDT, severe thunderstorms were located along a line
extending from near Downs to near Natoma to 5 miles north of
Yocemento, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Russell, Lucas, Gorham, Sylvan Grove, Luray, Dorrance, Barnard,
Milberger, Bunker Hill, Paradise, Waldo, Ash Grove, Russell Airport,
Wilson State Park and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3922 9793 3876 9864 3870 9904 3913 9904
3913 9849 3922 9849
TIME...MOT...LOC 0528Z 313DEG 31KT 3950 9862 3916 9896 3899 9942
HAIL...1.00IN
WIND...60MPH
$$
MCGUIRE750
WWUS53 KICT 030553
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1253 AM CDT MON JUL 3 2017
KSC105-167-030630-
/O.CON.KICT.SV.W.0184.000000T0000Z-170703T0630Z/
Lincoln KS-Russell KS-
1253 AM CDT MON JUL 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHWESTERN LINCOLN AND RUSSELL COUNTIES...
At 1253 AM CDT, severe thunderstorms were located along a line
extending from near Tipton to 7 miles southwest of Luray to Toulon,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Russell, Lucas, Gorham, Sylvan Grove, Luray, Dorrance, Barnard,
Milberger, Bunker Hill, Paradise, Waldo, Ash Grove, Russell Airport,
Wilson State Park and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3922 9793 3876 9864 3870 9904 3913 9904
3913 9849 3922 9849
TIME...MOT...LOC 0553Z 313DEG 31KT 3936 9843 3902 9877 3885 9923
HAIL...1.00IN
WIND...60MPH
$$
MCGUIRE661
WWUS53 KICT 030629
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
129 AM CDT MON JUL 3 2017
KSC105-167-030638-
/O.EXP.KICT.SV.W.0184.000000T0000Z-170703T0630Z/
Lincoln KS-Russell KS-
129 AM CDT MON JUL 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN AND
RUSSELL COUNTIES WILL EXPIRE AT 130 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 600 AM CDT for
central Kansas.
LAT...LON 3922 9793 3876 9864 3870 9904 3913 9904
3913 9849 3922 9849
TIME...MOT...LOC 0628Z 313DEG 31KT 3916 9816 3882 9850 3865 9896
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 11:28 PM CDT, 47 minutes earlier.
Area forecast discussion, Jul 2, 11:28 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1128 PM CDT Sun Jul 2 2017 .SHORT TERM...(This evening through Wednesday night) Issued at 250 PM CDT Sun Jul 2 2017 Tonight: Convective debris and MCV over OK is complicating forecast. Convective debris has limited warmup over parts of the area. NAM had the best handle on MCV and will give it the nod out of the box. This suggest some storms will develop near OK border late afternoon/evening, which is reasonable given moisture gradient in the vicinity of OK border evident in ACARs and radiosonde observations. Latest SPC mesoanalysis shows around 2000 j/kg ML CAPE and around 3000 j/kg surface CAPE with little inhibition. However convergence so far has been lacking and will likely be dependent on outflow/convection from OK MCV. With storms anticipated over High Plains this evening, seems reasonable that some storms will make it into at least western sections towards daybreak. Monday: Morning is a bit tricky with uncertain coverage of precipitation/ debris from High Plains convection. Models are struggling with many variations on gradients and even wind direction. Shotgun approach with low pops seems most prudent at this point with a slight nudge toward the NAM which make have the right idea but a bit overdone. Also a bit concerned convective instability will not be realized in the afternoon due to extensive clouds if NAM verifies. Monday night: NAM GFS and ECMWF all show MCS working across the the area during this period. Timing/location varies, but certainly justifies the higher pops portended by initialization grids. Independence day: With remnant of MCS over the area and lingering/perturbed upper flow, forecast is increasing difficult. If strong MCS develops, more likely that area will be stabilized in its wake with lower chances of severe weather. At the opposite extreme, GFS shows triple point near Harper County in the early afternoon. If NAM verifies, little precipitation would be anticipated in the evening as airmass stabilizes in the wake of the MCS. -Howerton Wednesday: With exception of NAM, which pushes effective boundary out of the area, precipitation chances continue on Wednesday along outflow boundary/front in Southeast KS. -Howerton .LONG TERM...(Thursday through Sunday) Issued at 250 PM CDT Sun Jul 2 2017 Drier and warmer weather is forecast on Thursday-Friday as western US upper ridge builds into the Plains. ECMWF suggest that front will backdoor into the region on Friday and hang out in the area through the weekend....hence the periodic low pops in initialization grids. -Howerton && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1111 PM CDT Sun Jul 2 2017 A complex of strong-severe storms over northwest Kansas late this evening, will likely continue propagating southeastward overnight, affecting the central Kansas terminals. Strong wind gusts >40 knots will be the main threat, along with transient reductions in visibilities in downpours. Will use tempo +TSRA groups at RSL and GBD overnight, with VCTS at SLN and HUT for now. The storms may weaken early Monday morning over central/eastern Kansas, possibly regenerating toward midday into the afternoon further east, given a remnant MCV circulation from the overnight complex. Other storms are likely to form over the high Plains Monday afternoon/evening, translating slowly eastward across Kansas Monday night. Some of this convection could reach the central/south-central KS terminals during the evening hours. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 89 70 88 / 20 20 60 30 Hutchinson 70 90 68 88 / 20 20 50 30 Newton 69 88 68 86 / 20 20 60 40 ElDorado 70 87 69 86 / 20 30 60 40 Winfield-KWLD 70 88 70 88 / 20 30 60 40 Russell 67 90 66 90 / 60 30 50 10 Great Bend 67 90 66 89 / 50 20 50 10 Salina 71 92 69 89 / 20 30 50 30 McPherson 69 90 67 87 / 20 30 50 30 Coffeyville 69 88 70 87 / 40 40 60 50 Chanute 69 87 69 85 / 20 40 60 50 Iola 69 87 69 85 / 20 40 50 50 Parsons-KPPF 70 87 70 86 / 30 40 60 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...JMC
Hazardous weather outlook, Jul 2, 11:38 PM CDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1138 PM CDT Sun Jul 2 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-040445- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1138 PM CDT Sun Jul 2 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A storm complex over northwest Kansas is expected to move southeastward into central and possibly south-central Kansas overnight. The main threats from the strongest storms will be wind gusts of 50 to 60 mph, small hail, and downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be multiple chances of storms through at least Wednesday across the area. Some of the storms will be severe during the afternoon and evening, on both Monday and possibly Tuesday. Microbursts with wind gusts to 65 mph are the main threat, but isolated quarter to golfball sized hail is also possible. Heavy rainfall is also possible in southern Kansas late Monday night or early Tuesday which may cause some localized flooding. Additional storms are possible starting Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jul 2, 7:13 PM CDT, 5 hours 2 minutes before
Special Weather Statement National Weather Service Wichita KS 713 PM CDT SUN JUL 2 2017 KSZ100-030045- Labette KS- 713 PM CDT SUN JUL 2 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Labette County in southeastern Kansas... * Until 745 PM CDT * At 712 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 7 miles southwest of Chetopa... moving northeast at 40 mph. wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Oswego, Chetopa and Bartlett. LAT...LON 3700 9544 3721 9508 3700 9508 TIME...MOT...LOC 0013Z 245DEG 33KT 3698 9521 MCGUIRE
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:13 PM CDT | Special Weather Statement | ICT | Labette | 32 min |
| Jul 3, 1:31 AM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Lincoln | 29 min |
| Jul 3, 2:05 AM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Rice, Saline | 55 min |
| Jul 3, 3:00 AM CDT | Special Weather Statement | ICT | Harvey, McPherson, Reno, Rice | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.